Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Houston/Galveston, TX

January 2, 201711 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 2, 2017, 7:45 AM CST for 11 counties in Texas. It was in force for 60 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2017, 7:45 AM CST (13:45 UTC)
Expired
Jan 2, 2017, 8:45 AM CST
In force
60 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brazoria County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX, Liberty County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 158 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 8:15 AM CSTTSTM WND DMGSpring, TXPUBLIC REPORTS TREE DOWN IN SPRING VIA SOCIAL MEDIA
Jan 2, 8:35 AM CSTTSTM WND DMG1 Ssw Bunker Hill Villa, TXPUBLIC REPORT OF A TREE DOWN NEAR BRIAR FOREST AND GESSNER IN W HOUSON RELAYED BY HOUSTON OEM SOCIAL MEDIA
Jan 2, 8:35 AM CSTTSTM WND DMG2 Nw Houston, TXPUBLIC REPORTS A DOWNED TREE AT 12TH STREET AND N DURHAM IN THE HOUSTON HEIGHTS RELAYED BY HOUSTON OEM SOCIAL MEDIA
Jan 2, 8:38 AM CSTTSTM WND DMG2 Ssw Houston, TXPUBLIC REPORTS WIRE DOWN ON THE 1700 BLOCK OF MARYLAND ST IN RIVER OAKS AREA RELAYED BY HOUSTON OEM SOCIAL MEDIA
Jan 2, 8:38 AM CSTTSTM WND DMG5 Ne Houston, TXPUBLIC REPORTS TREES/WIRES DOWN NEAR KASHMERE GARDENS RELAYED BY HOUSTON OEM SOCIAL MEDIA
Jan 2, 8:47 AM CSTTSTM WND DMG4 Ssw Aldine, TXHOUSTON FD REPORTS LIGHT WIRE DOWN AT E ECHO GLEN DR AND WERNER ST RELAYED VIA SOCIAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 1:39 AM CSTSevere Thunderstorm WatchSPC59 days

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2537 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WUUS54 KHGX 021345
SVRHGX
TXC039-157-167-201-291-339-373-407-455-471-473-021445-
/O.NEW.KHGX.SV.W.0007.170102T1345Z-170102T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
745 AM CST MON JAN 2 2017

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Harris County in southeastern Texas...
  Northwestern Liberty County in southeastern Texas...
  Southeastern Walker County in southeastern Texas...
  San Jacinto County in southeastern Texas...
  Southeastern Waller County in southeastern Texas...
  Northwestern Galveston County in southeastern Texas...
  Montgomery County in southeastern Texas...
  North central Brazoria County in southeastern Texas...
  Polk County in southeastern Texas...
  Northern Fort Bend County in southeastern Texas...
  Central Trinity County in southeastern Texas...

* Until 845 AM CST.

* At 745 AM CST, severe thunderstorms were located along a line
  extending from near Apple Springs to 6 miles north of Hockley to
  Weston Lakes, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Pasadena, Pearland, Sugar Land, Missouri City, Conroe, northern
  Friendswood, Deer Park, northwestern Rosenberg, Stafford, South
  Houston, Bellaire, Humble, West University Place, Katy, Richmond,
  Galena Park, Tomball, Jacinto City, Cleveland and Jersey Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3101 9466 3073 9459 3013 9504 2953 9518
      2959 9601 3012 9589 3129 9503 3130 9490
      3128 9488 3126 9490 3123 9486 3121 9486
      3116 9485 3115 9486 3111 9475 3111 9472
      3109 9466 3110 9465 3109 9464 3106 9456
TIME...MOT...LOC 1345Z 269DEG 32KT 3124 9501 3013 9583 2967 9594 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 3:33 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jan 2, 3:33 AM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
333 AM CST Mon Jan 2 2017

.DISCUSSION...
Like 2016, parts of SE Tx are again included in the first issued
Severe Thunderstorm Watch of the new year (which will likely be
expanded in the coming hours). Linear complex of storms currently
making its way toward the I-35 corridor in cntl Tx will make its
way across SE Tx this morning. Radar showing some cells trying to
develop in advance which we'll need to keep an eye on in the
coming hours for isolated spinning cells. Primary wx threats then
transition to mainly wind/hail along the primary line of storms.
Rapid storm motion should allow for some 30-45mph gusts even in
precip that would otherwise look fairly unimpressive. Shra/tstms
should exit off to the east later this morning and expect rapid
clearing/warming in its wake.

Not a whole lot has changed with the remainder of the forecast
either. Next frontal boundary will sag into the region late Tue
aftn and evening bringing a return to winter into midweek. Medium
range guidance is still not getting along as to agreeing when the
second colder front arrives later in the week (or if a warm front
moves back inland before that occurs). Potential is there for
some pretty substantial temp busts beyond Thurs. For consistency-
sake, plan to maintain what's already advertised in the current
fcst grids to avoid chasing the flip-flopping solns. 47

&&

.MARINE...
Areas of dense sea fog will continue over the bays/nearshore waters
this morning...with some brief improvement possible with the occas-
ional stray shower. However visibilites should remain limited until
the passage of a line of showers/thunderstorms moves in from the W/
NW late this morning. The moderate/strong south winds ahead of this
line will be shifting to the W/NW with the passage of this activity
later this afternoon. Light west winds will prevail tonight through
tomorrow. Winds will then shift to the N/NE by Tues night as a weak
cold front moves off the coast. But looking ahead, models are still
indicating a series of cold fronts moving across the coastal waters
through the end of the week. Strengthening offshore winds (and ele-
vated seas) could reach advisory levels Thurs and Fri. 41

&&

.AVIATION...
Next TAF package should remain rather messy with the combination of
fog and an incoming line of TSRA through the morning hours. Not go-
ing to make a lot of changes with the overall scheme of things with
probably just a few tweaks with timing based on ongoing trends. The
passage of the associated cold front with this line of storms later
this afternoon should give us prevailing VFR conditions by tonight.
However, can't totally rule out the development of fog by early Tue
morning given the clear skies/light winds and wet grounds. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      74  49  72  42  51 /  70   0   0   0   0
Houston (IAH)              77  52  76  46  57 /  80   0   0   0   0
Galveston (GLS)            78  59  72  52  57 /  70   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Dense Fog Advisory until 5 AM CST early this morning for the
     following zones: Austin...Colorado...Fort Bend...Harris...
     Liberty...Montgomery...San Jacinto...Waller.

GM...Dense Fog Advisory until 8 AM CST this morning for the following
     zones: Coastal waters from Freeport to the Matagorda Ship
     Channel out 20 NM...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION until noon CST today for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay.

     Dense Fog Advisory until 9 AM CST this morning for the following
     zones: Coastal waters from High Island to Freeport out 20
     NM...Galveston Bay.

     Small Craft Advisory until noon CST today for the following
     zones: Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

In the hours before

Special weather statement, Jan 2, 4:01 AM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
401 AM CST MON JAN 2 2017

TXZ197-198-210>213-226-227-021045-
Grimes TX-Austin TX-Waller TX-Colorado TX-Washington TX-Harris TX-
Wharton TX-Fort Bend TX-
401 AM CST MON JAN 2 2017

...STRONG THUNDERSTORMS ACROSS NORTHERN WHARTON...NORTHEASTERN
COLORADO...SOUTHEASTERN WASHINGTON...WALLER...SOUTHERN GRIMES...WEST
CENTRAL HARRIS...EASTERN AUSTIN AND NORTHWESTERN FORT BEND COUNTIES
THROUGH 445 AM CST...

At 401 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles west of Eagle Lake, moving northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sealy, Hempstead, Prairie View, Brookshire, Bellville, Eagle Lake,
Waller, Pine Island, San Felipe, Pattison, Monaville, Altair, Cat
Spring and Rock Island.

A severe thunderstorm watch remains in effect until 900 AM CST for
southeastern Texas.

LAT...LON 2941 9651 2957 9664 3025 9606 2990 9574
TIME...MOT...LOC 1001Z 226DEG 49KT 2959 9647
Special weather statement, Jan 2, 4:44 AM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Houston/Galveston TX
444 AM CST MON JAN 2 2017

TXZ198-199-210>213-226-227-021130-
Grimes TX-Austin TX-Waller TX-Colorado TX-Harris TX-Wharton TX-
Montgomery TX-Fort Bend TX-
444 AM CST MON JAN 2 2017

...STRONG THUNDERSTORMS ACROSS NORTHERN WHARTON...EAST CENTRAL
COLORADO...WALLER...SOUTHEASTERN GRIMES...SOUTHWESTERN MONTGOMERY...
NORTHWESTERN HARRIS...SOUTHEASTERN AUSTIN AND NORTHWESTERN FORT BEND
COUNTIES THROUGH 530 AM CST...

At 444 AM CST, Doppler radar was tracking a strong thunderstorm near
Pattison, or near Brookshire, moving northeast at 60 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Southwestern Conroe, Katy, Tomball, Sealy, Prairie View, Brookshire,
Pinehurst, The Woodlands, Spring, Hockley, Oak Ridge North, Waller,
Shenandoah, Magnolia, Pine Island, Simonton, San Felipe, Montgomery,
Stagecoach and Pattison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 AM CST for
southeastern Texas.

LAT...LON 2957 9621 2970 9633 3050 9571 3014 9528
TIME...MOT...LOC 1044Z 228DEG 50KT 2986 9602
Special weather statement, Jan 2, 5:34 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
534 AM CST MON JAN 2 2017

TXZ163-164-177>179-199-200-021215-
Trinity TX-San Jacinto TX-Walker TX-Polk TX-Houston TX-Liberty TX-
Montgomery TX-
534 AM CST MON JAN 2 2017

...STRONG THUNDERSTORMS ACROSS SOUTH CENTRAL HOUSTON...NORTHWESTERN
LIBERTY...EASTERN WALKER...SAN JACINTO...CENTRAL MONTGOMERY...POLK
AND SOUTHERN TRINITY COUNTIES THROUGH 615 AM CST...

At 533 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Trinity to 6 miles northeast
of Huntsville State Park to Conroe. Movement was east northeast at
60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Conroe, Cleveland, Willis, Livingston, Trinity, Shepherd, Onalaska,
Corrigan, Cut And Shoot, Groveton, Coldspring, Point Blank,
Riverside, Goodrich, North Cleveland, Seven Oaks, Alabama-Coushatta
Reservation, Sebastopol, West Livingston and Lake Livingston State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 AM CST for
southeastern Texas.

LAT...LON 3049 9473 3030 9467 3031 9548 3067 9542
      3101 9561 3116 9485 3115 9486 3111 9473
      3077 9465 3049 9463
TIME...MOT...LOC 1133Z 261DEG 52KT 3094 9552 3067 9545 3034 9542
Special weather statement, Jan 2, 5:42 AM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
542 AM CST MON JAN 2 2017

TXZ176-195>198-210-021230-
Madison TX-Grimes TX-Burleson TX-Colorado TX-Washington TX-Brazos TX-
542 AM CST MON JAN 2 2017

...STRONG THUNDERSTORMS ACROSS BURLESON...NORTHERN COLORADO...
WASHINGTON...NORTHWESTERN GRIMES...BRAZOS...WESTERN MADISON AND
NORTHWESTERN AUSTIN COUNTIES THROUGH 630 AM CST...

At 542 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Calvert to near Lexington to 7 miles north
of Muldoon. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
College Station, Bryan, Brenham, Caldwell, Somerville, Snook, Kurten,
Burton, Wixon Valley, Millican, Kyle Field, Lake Somerville Dam,
Normangee, Iola, Wellborn, Independence, Deanville, Chriesman, North
Zulch and Quarry.

A severe thunderstorm watch remains in effect until 900 AM CST for
southeastern Texas.

LAT...LON 3064 9681 3073 9662 3070 9656 3074 9646
      3091 9635 3107 9605 3109 9585 3049 9621
      3010 9629 3007 9659 3003 9659 2990 9653
      2989 9663 2996 9657 3015 9665 3016 9679
      3030 9664 3032 9674 3047 9691
TIME...MOT...LOC 1142Z 257DEG 39KT 3098 9661 3035 9698 2992 9706
Special weather statement, Jan 2, 6:27 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
627 AM CST MON JAN 2 2017

TXZ164-178-179-199-200-021315-
Trinity TX-San Jacinto TX-Polk TX-Liberty TX-Montgomery TX-
627 AM CST MON JAN 2 2017

...STRONG THUNDERSTORMS ACROSS CENTRAL LIBERTY...SOUTHEASTERN SAN
JACINTO...SOUTHEASTERN MONTGOMERY...POLK...NORTHEASTERN HARRIS AND
EAST CENTRAL TRINITY COUNTIES THROUGH 715 AM CST...

At 626 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Corrigan to Woodbranch.
Movement was northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cleveland, Livingston, Kingwood, Shepherd, Splendora, Corrigan,
Patton Village, Roman Forest, Woodbranch, Daisetta, Coldspring,
Hardin, Plum Grove, Kenefick, Goodrich, North Cleveland, Seven Oaks,
Dayton Lakes, Alabama-Coushatta Reservation and West Livingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 AM CST for
southeastern Texas.

LAT...LON 3049 9454 3049 9473 3012 9460 3009 9507
      3017 9510 3008 9520 3008 9537 3126 9490
      3128 9488 3126 9489 3123 9486 3118 9485
      3115 9486 3106 9456 3101 9466
TIME...MOT...LOC 1226Z 232DEG 36KT 3104 9472 3018 9519

Huffman
Special weather statement, Jan 2, 6:34 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
634 AM CST MON JAN 2 2017

TXZ163-021315-
Houston TX-
634 AM CST MON JAN 2 2017

...STRONG THUNDERSTORMS ACROSS HOUSTON AND NORTHEASTERN MADISON
COUNTIES THROUGH 715 AM CST...

At 634 AM CST, Doppler radar was tracking a strong thunderstorm near
Austonio, moving northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crockett, Austonio, Grapeland, Lovelady, Kennard, Latexo and Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 AM CST for
southeastern Texas.

LAT...LON 3152 9510 3147 9510 3144 9501 3139 9496
      3093 9562 3099 9568 3105 9563 3108 9566
      3109 9576 3112 9577 3116 9573 3121 9575
      3127 9573 3132 9566 3145 9571 3146 9575
      3147 9572 3150 9574 3154 9565 3158 9517
TIME...MOT...LOC 1234Z 245DEG 48KT 3121 9568

Huffman

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 10:41 PM CSTMarine Dense Fog AdvisoryHGX10 hr
Jan 2, 2:10 AM CSTDense Fog AdvisoryHGXAustin, Colorado, Fort Bend, Harris, Liberty, Montgomery and 2 more3 hr
Jan 2, 3:53 AM CSTSpecial Weather StatementHGXBrazos, Washington97 min
Jan 2, 4:01 AM CSTSpecial Weather StatementHGXAustin, Colorado, Waller44 min
Jan 2, 4:44 AM CSTSpecial Weather StatementHGXMontgomery, Waller46 min
Jan 2, 5:25 AM CSTSevere Thunderstorm WarningHGXHarris, Montgomery35 min
Jan 2, 5:34 AM CSTSpecial Weather StatementHGXPolk, San Jacinto, Trinity41 min
Jan 2, 5:42 AM CSTSpecial Weather StatementHGXBrazos, Burleson, Madison, Washington48 min
Jan 2, 5:50 AM CSTSevere Thunderstorm WarningHGXLiberty, Montgomery, Polk, San Jacinto40 min
Jan 2, 5:55 AM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery35 min
Jan 2, 6:06 AM CSTSevere Thunderstorm WarningHGXBrazos, Burleson, Washington39 min
Jan 2, 6:27 AM CSTSpecial Weather StatementHGXLiberty, Polk, San Jacinto48 min
Jan 2, 6:34 AM CSTSpecial Weather StatementHGXHouston41 min
Jan 2, 6:50 AM CSTSevere Thunderstorm WarningHGXAustin, Brazos, Burleson, Grimes, Harris, Montgomery and 3 more55 min
Jan 2, 6:59 AM CSTSevere Thunderstorm WarningHGXHouston, Madison, Montgomery, Polk, San Jacinto, Trinity and 1 more61 min
Jan 2, 8:15 AM CSTSpecial Marine WarningHGX90 min
Jan 2, 8:44 AM CSTSevere Thunderstorm WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 2 more91 min
Jan 2, 9:42 AM CSTSpecial Marine WarningHGX63 min
Jan 2, 10:14 AM CSTSpecial Weather StatementHGXChambers31 min
Jan 2, 10:42 AM CSTSpecial Marine WarningHGX33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.